Hail, Union
- When
- April 28, 6:17 PM MST to 6:19 PM MST
- Where
- Union County, Folsom
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -103.920
Penny size hail in Folsom.
A large weather disturbance approaching New Mexico from the west interacted with some weak instability across the eastern plains to produce scattered showers and thunderstorms. A couple of these storms produced half inch to penny size hail within Union County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A large weather disturbance approaching New Mexico from the west interacted with some weak instability across the eastern plains to produce scattered showers and thunderstorms. A couple of these storms produced half inch to penny size hail within Union County. The strongest storm occurred around Folsom.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 28, 4:32 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 532 PM MDT THU APR 28 2016 .AVIATION... 00Z TAF CYCLE VFR TERMINALS CURRENTLY...BUT CIGS ARE FORECAST TO DEVELOP/LOWER OVERNIGHT WITH MOSTLY VFR CIGS PERSISTING. HOWEVER...MVFR CIGS ARE POSSIBLE AT KGUP WITH RAIN EARLY FRIDAY MORNING AND EVEN MORE LIKELY AT KLVS OVERNIGHT. ANOTHER...PERHAPS MORE SIGNIFICANT AVIATION CONCERN WILL BE STRONG AND ERRATIC WIND GUSTS ASSOCIATED WITH VIRGA SHOWERS ACROSS CENTRAL AND WESTERN NEW MEXICO THROUGH AT LEAST MIDNIGHT. LOWER FORECASTER CONFIDENCE ON WINDS AT KLVS AND KTCC OVERNIGHT DUE TO A NEAR-STATIONARY FRONTAL BOUNDARY THAT MAY SLIDE NORTH A BIT. 11 && .PREV DISCUSSION...331 PM MDT THU APR 28 2016... .SYNOPSIS... THE ACTIVE PATTERN WILL CONTINUE. TWO STORMS WILL IMPACT NM THROUGH EARLY NEXT WEEK. A THIRD IS POSSIBLE AT THE END OF NEXT WEEK AND WEEKEND. HIGH TEMPERATURES WILL BE BELOW NORMAL THROUGH EARLY NEXT WEEK. PRECIPITATION WILL BE FAIRLY WIDESPREAD THROUGH MUCH OF THE NEXT FIVE DAYS...WITH THE MOST COVERAGE EXPECTED LATER TONIGHT THROUGH FRIDAY AND AGAIN SUNDAY THROUGH MONDAY. && .DISCUSSION... WILL BE ISSUING A WINTER WEATHER ADVISORY FOR MOST OF OUR NORTHERN MOUNTAIN ZONES FROM MIDNIGHT TONIGHT TO MIDNIGHT FRIDAY NIGHT. STORM NOW OVER NRN AZ WILL MOVE ENE TONIGHT AND FRIDAY...PROVIDING PRIMARILY NORTHERN ZONES A NICE ROUND OF PRECIPITATION...WITH LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW. WE WILL THROW IN THUNDER AS WELL...WITH NEAR SEVERE STORMS POSSIBLE OVER FAR NE NM THROUGH THIS EVENING. THESE STORMS WOULD BE ALONG A COLD FRONT THAT HAS STUBBORNLY STAYED OVER NE NM TODAY. CAO TEMP IS 51 WITH A DEWPOINT OF 37. TCC DEWPOINT IS 42...WHILE TO THE S AND W OF THESE SITES DEWPOINTS ARE IN THE TEENS AND 20S. IT WILL BE COLD ENOUGH LATER TONIGHT FOR SNOW OVER THE NORTHERN MOUNTAINS AND SEVERAL INCHES ARE LIKELY ABOVE 8500 FEET INTO FRIDAY NIGHT. STORM WILL BE OVER THE FOUR CORNERS AREA FRIDAY MORNING AS IT MOVES ENE ACROSS SRN CO DURING THE DAY. PRECIPITATION WILL CONTINUE TO FAVOR THE N. PRECIP WILL DIMINISH SOME FRIDAY NIGHT INTO SATURDAY. BUT A SECOND STORM WILL QUICKLY FOLLOW WITH PRECIP GEARING UP SATURDAY NIGHT THEN BE WIDESPREAD SUNDAY THROUGH MONDAY. ADDITIONAL SNOW ACCUMULATION POSSIBLE OVER THE NORTHERN MOUNTAINS. A STRONG BACK DOOR COLD FRONT WILL RACE S ACROSS THE ERN PLAINS SATURDAY AND RIP THROUGH THE GAPS AND PASSES OF THE CNTRL MTS INTO THE RIO GRANDE VALLEY SAT NIGHT. POTENTIAL FOR ISOLATED WIND GUSTS NEAR 60 MPH. THE BEST QPF WITH THIS SECOND DISTURBANCE SHOULD BE OVER THE E...AND ESPECIALLY NE. DRYING AND WARMING TREND FOR TUESDAY THROUGH THURSDAY THEN ANOTHER STORM COULD IMPACT NM NEXT FRIDAY INTO NEXT WEEKEND. && .FIRE WEATHER... WILL CONTINUE RED FLAG WARNING UNTIL 1900L THIS EVENING. AFTER THAT...CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED FOR THE NEXT 7 DAYS. WINDS WILL BECOME STRONG IN SOME AREAS WITH A BACK DOOR COLD FRONT SATURDAY NIGHT THROUGH SUNDAY...ESPECIALLY IN THE RIO GRANDE VALLEY. A LOW PRESSURE SYSTEM WILL PASS NORTHEASTWARD OVER THE FOUR CORNERS REGION TONIGHT...THEN NORTHEASTWARD OVER THE CO/NM BORDER ON FRIDAY. THE SYSTEM SHOULD BE COLD ENOUGH FOR A FEW TO SEVERAL INCHES OF ACCUMULATING SNOW IN THE NORTHERN MOUNTAINS LATE TONIGHT THROUGH FRIDAY EVENING. THERE IS A GOOD CHANCE OF WETTING PRECIPITATION ACROSS OUR NORTHERN TIER OF COUNTIES...ESPECIALLY THE NORTHEAST. A SECOND LOW PRESSURE SYSTEM WILL DROP QUICKLY SOUTHWARD INTO AZ AS THE FIRST SYSTEM TRIES TO LIFT SLOWLY NORTHEASTWARD FROM CO INTO NE ON SATURDAY. THE NE SYSTEM WILL PUSH A STRONG BACK DOOR COLD FRONT INTO NM...AND LOW LEVEL CONVERGENCE BELOW THE WESTERN SYSTEM WILL DRAW IT WITH VIGOR INTO THE RIO GRANDE VALLEY. THE POTENTIAL EXISTS FOR EAST CANYON WIND GUSTS IN THE 45 TO 60 MPH RANGE LATE SATURDAY NIGHT INTO SUNDAY IN THE MIDDLE RIO GRANDE VALLEY. WINDY CONDITIONS WILL LIKELY EXTEND NORTHWESTWARD ACROSS THE MOUNT TAYLOR REGION AND NORTHWEST PLATEAU. MODELS SHOW THE SECOND SYSTEM FILLING AS IT LIFTS OVER THE FOUR CORNERS REGION AND STALLS. THIS COULD SPELL A WET PERIOD FROM THE WEST CENTRAL MOUNTAINS TO THE FOUR CORNERS REGION AND NORTH CENTRAL MOUNTAINS SATURDAY NIGHT THROUGH SUNDAY...ESPECIALLY WITH MOIST LOW LEVEL AIR FEEDING INTO THE SYSTEM OUT OF THE SOUTHEAST. MODELS ARENT IN GOOD AGREEMENT...BUT THE SYSTEM MAY SPREAD A CHANCE OF WETTING PRECIP TO MUCH OF THE REMAINDER OF THE FORECAST AREA EARLY NEXT WEEK IF IT CAN EXIT SLOWLY EASTWARD. NORTHERN AND WESTERN AREAS WOULD BE FAVORED FOR WETTING PRECIP WITH SMALLER CHANCES ELSEWHERE. ALL THE CLOUDS...PRECIP AND COOLER AIR FUNNELING INTO EASTERN AREAS SHOULD LEAD TO SOME FAIRLY WIDESPREAD POOR VENTILATION THERE MONDAY AND TO A LESSER EXTENT TUESDAY. GFS AND ECMWF ARE AT ODDS ON WHETHER A RIDGE OF HIGH PRESSURE OR A THIRD LOW PRESSURE SYSTEM WILL MOVE OVER THE NE PART OF THE FORECAST AREA TUESDAY AND WEDNESDAY OF NEXT WEEK. && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT FRIDAY NIGHT FOR THE FOLLOWING ZONES... NMZ510-512>515-527. RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ106>108. && 52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 549 AM MDT THU APR 28 2016 NMZ501>540-291200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 549 AM MDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND HAIL WILL BE POSSIBLE ACROSS ROUGHLY THE NORTHEAST QUARTER OF NEW MEXICO LATE THIS AFTERNOON INTO TONIGHT. ALSO A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS DUE TO WINDY CONDITIONS AND VERY LOW HUMIDITY IS IN EFFECT FOR THE MIDDLE RIO GRANDE VALLEY EAST TO THE EAST CENTRAL PLAINS FROM 1 PM TO 7 PM MDT TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT STORM SYSTEM HAS THE POTENTIAL TO PRODUCE STRONG THUNDERSTORMS OVER PORTIONS OF EAST NEW MEXICO LATER SUNDAY AFTERNOON AND EVENING AND SEVERAL INCHES OF SNOW OVER THE NORTHERN HIGH TERRAIN SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 529 PM MDT THU APR 28 2016 NMZ528-290000- FAR NORTHEAST HIGHLANDS- 529 PM MDT THU APR 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL 600 PM MDT... AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SPRINGER...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... SPRINGER AROUND 535 PM MDT. MAXWELL AROUND 555 PM MDT. THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 410 AND 431. OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION MAXWELL NATIONAL WILDLIFE REFUGE. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. && LAT...LON 3629 10469 3645 10480 3663 10449 3643 10429 TIME...MOT...LOC 2328Z 239DEG 22KT 3641 10467 SHOEMAKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 617 PM MDT THU APR 28 2016 NMZ527-528-290045- RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS- 617 PM MDT THU APR 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLFAX COUNTY UNTIL 645 PM MDT... AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES EAST OF MAXWELL...OR 20 MILES NORTHEAST OF SPRINGER...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL COLFAX COUNTY. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. && LAT...LON 3643 10444 3660 10447 3676 10423 3649 10408 TIME...MOT...LOC 0017Z 235DEG 18KT 3657 10433 CA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 650 PM MDT THU APR 28 2016 NMZ527-290115- RATON RIDGE/JOHNSON MESA- 650 PM MDT THU APR 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION AND EAST CENTRAL COLFAX COUNTIES UNTIL 715 PM MDT... AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CAPULIN...OR 13 MILES WEST OF DES MOINES... MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FOLSOM AND CAPULIN. OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION CAPULIN VOLCANO NATIONAL MONUMENT. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. && LAT...LON 3659 10413 3675 10421 3694 10394 3669 10382 TIME...MOT...LOC 0050Z 227DEG 26KT 3674 10407 CA
The Pueblo radar (KPUX), 180 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
1 hail. Local standard time, as filed.
Penny size hail in Folsom.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622294.